Arkansas, 2020

Hail and Damaging Winds in Arkansas, April 24 to 25, 2020

April 24 to 25, 2020 · NWS LZK · 14 events in 8 counties and zones

It was warmer on the 24th (temperatures in the 70s), and our luck began to run out. A large hail/isolated tornado episode in Oklahoma, Texas, and Louisiana transitioned into strong to damaging winds (and trees down) in our neck of the woods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

It was warmer on the 24th (temperatures in the 70s), and our luck began to run out. A large hail/isolated tornado episode in Oklahoma, Texas, and Louisiana transitioned into strong to damaging winds (and trees down) in our neck of the woods.

In western into central Arkansas, trees were toppled at Aplin (Perry County), Cabot (Lonoke County), Roland (Pulaski County), Rover (Yell County), Ward (Lonoke County), and Woodlawn (Lonoke County). At Vilonia (Faulkner County), part of the metal roof on a church was torn off. A 65 mph gust was measured at the Little Rock Air Force Base (Pulaski County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 24, 5:38 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 24, 5:38 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
638 PM CDT Fri Apr 24 2020

.AVIATION...
Mid level moisture continues to stream into the area in advance
of an approaching weather system. Widespread convection will
overspread the terminals from west to east this evening with some
strong gusty winds possible. Winds will shift from the southwest
to more of a west to northwest direction and remain gusty through
the period. MVFR conditions will prevail through most of the
period with occasional IFR conditions possible as the system moves
through. VFR conditions will gradually return towards the end of
the period.

&&

.PREV DISCUSSION...(ISSUED 250 PM CDT Fri Apr 24 2020)
SHORT TERM...Tonight Through Sunday Night

Current mesoanalysis indicates a broad longwave 500 hPa trough over
the CONUS, with an embedded, progressive perturbation over Wrn OK.
Sfc cyclonic flow has been translating Ewrd over Nrn TX/Cntrl OK,
with a narrow corridor of increasing dewpoints in the warm sector
of the developing low. Back in the Natural State, weak and
scattered showers should persist over the fcst area through the
afternoon with a persistent mid-level cloud deck. Hi-res cam
guidance remains consistent, suggesting initially discrete storm
development over E/SE OK and N/E TX around 23Z, and progressing
Ewrd into the Natural State. The persistence of discrete storm
modes and initial intensity remains conditional after sunset Fri
evening once storms move into a less suitable environment in Wrn
AR characterized by a stabilizing boundary layer, however, point
fcst thermal profiles still exhibit a limited window of sfc based
buoyancy a few hours after sunset. Discrete cells will have
primary threats of damaging hail and the potential for a tornado
or two, with modest, cyclonic low-level hodographs ahead of
developing storms. As storm modes become less organized and storm
mergers occur, a transition to a linear segment is expected, with
the primary threat shifting to damaging wind, again with the
potential for QLCS tornadoes.

Storms should progress quickly across the region overnight Fri, with
the cold front clearing the state by Sat morning. Behind the front,
gusty W/NWrly winds will persist through Sat. Cooler and settled
weather will become prevalent over the weekend as high pressure
filters in from the NW, with winds subsiding on Sun.

LONG TERM...Monday Through Friday

The period will start off mostly dry through Monday as a large area
of high pressure exits to the east. That will be followed by a cold
front from the northwest Tuesday/Tuesday night, with good chances of
showers and thunderstorms. Early indications are that three quarter
inch to inch and a half amounts of rain look reasonable.

As the week progresses, a northwest wind flow aloft will evolve,
with a deep trough over the eastern United States and ridging in the
Plains. Nothing terribly impressive is riding the flow other than
high pressure, so have largely dry conditions Wednesday through
Friday and seasonal temperatures.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...GOUDSWARD
Hazardous weather outlook, Apr 24, 1:51 PM CST, 6 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
251 PM CDT Fri Apr 24 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-252000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
251 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms, some of which may be strong to severe
remain in the forecast for most of Western and Central Arkansas.
Primary threats will include large hail and damaging winds, with the
potential for a tornado or two early Friday evening in
West/Southwestern Arkansas once storms begin to develop. A
transition to a bowing line of thunderstorms is expected later
Friday night, which will shift the primary threat to damaging winds
over most of Central Arkansas, with locally heavy rainfall possible
as storms move across the state.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Thunderstorm chances once again return to the area toward the
middle part of next week.

.Spotter Information Statement...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the NWS while
following all local, state and CDC guidelines.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/46

In the hours before

Special weather statement, Apr 24, 7:52 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Little Rock AR
852 PM CDT Fri Apr 24 2020

ARZ003-012-250230-
Newton AR-Boone AR-
852 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON AND BOONE
COUNTIES UNTIL 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbanette to near Rudd to near Saint Paul.
Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Harrison...                       Bergman...
Omaha...                          Myrtle...
Roberson Hollow...                Self...
Erbie...                          Upper Buffalo Wilderness Area...
Red Bank...                       Lost Valley State Park...
Capps...                          Bellefonte...
Alpena...                         Crumpler Subdivision...
Batavia...                        Bear Creek Springs...
New Hope in Boone County...       Ridgeway...
Gaither...                        Burlington...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Arkansas.

LAT...LON 3650 9299 3624 9300 3585 9344 3584 9352
      3592 9351 3592 9349 3595 9349 3597 9345
      3608 9345 3608 9348 3612 9348 3612 9330
      3650 9330
TIME...MOT...LOC 0152Z 267DEG 37KT 3645 9350 3617 9350 3587 9385

Cooper
Special weather statement, Apr 24, 8:00 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
900 PM CDT Fri Apr 24 2020

ARZ030-037-040-250245-
Polk AR-Scott AR-Logan AR-
900 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHWESTERN
POLK AND SCOTT COUNTIES UNTIL 945 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartford to 6 miles northwest of Queen
Wilhelmina State Park to near Octavia. Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mena...                           Booneville...
Waldron...                        Mansfield...
Hatfield...                       Beauchamp...
Cardiff...                        Mountain Fork...
Polk County Fairgrounds...        Mena Intermountain Airport...
Echo...                           Oliver...
Morgan Springs...                 Queen Wilhelmina State Park...
Bates...                          Acorn...
Barber...                         Black Fork...
Winfield...                       Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for western
Arkansas.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
western Arkansas.

LAT...LON 3493 9445 3494 9439 3496 9437 3495 9434
      3497 9424 3506 9423 3506 9425 3510 9414
      3514 9414 3514 9384 3475 9390 3448 9428
      3450 9446
TIME...MOT...LOC 0159Z 273DEG 39KT 3506 9439 3477 9442 3459 9469

Cooper

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Polk

When
April 24, 8:32 PM CST
Where
Polk County, 1.33 mi ENE of Acorn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.640, -94.200

Hail, Montgomery

When
April 24, 8:37 PM CST
Where
Montgomery County, 2.2 mi NE of Gaston
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.550, -93.720

Golf ball size hail was reported on Highway 270 west of Mt. Ida.

Thunderstorm Wind, Yell

When
April 24, 9:05 PM CST
Where
Yell County, 2.27 mi E of Wing
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.930, -93.410

Reports of trees and power lines down along State Highway 27 and River Road were received.

Thunderstorm Wind, Perry

When
April 24, 9:37 PM CST
Where
Perry County, 1.49 mi NNW of Aplin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.990, -92.980

Law enforcement received reports of trees down.

Thunderstorm Wind, Pulaski

When
April 24, 10:02 PM CST
Where
Pulaski County, 1.13 mi W of Roland
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.900, -92.500

Lake Maumelle Fire Department reported multiple trees down on power lines and blocking roads in Roland.

Thunderstorm Wind, Faulkner

When
April 24, 10:12 PM CST
Where
Faulkner County, 0.57 mi E of Vilonia
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.080, -92.210

Power lines and trees were down with a tree blocking the road on County Line Road south in Vilonia. Also, part of the metal roof of a church on County Line Road south was blown off.

Thunderstorm Wind, Pulaski

When
April 24, 10:18 PM CST
Where
Pulaski County, 1.49 mi SSW of Marche
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.850, -92.360

A tree was down on Interstate 40.

Thunderstorm Wind, Pulaski

When
April 24, 10:29 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.920, -92.150

The Little Rock Air Force Base ASOS reported a thunderstorm wind gust of 65 mph.

Thunderstorm Wind, Lonoke

When
April 24, 10:34 PM CST
Where
Lonoke County, 1.79 mi SE of Cabot
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.950, -92.000

Large tree limbs were broken and power poles were down on Honeysuckle Lane.

Thunderstorm Wind, Lonoke

When
April 24, 10:36 PM CST
Where
Lonoke County, 0.89 mi SE of Ward
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.020, -91.960

The Emergency Manager reported multiple large trees knocked over onto two houses with minor structural damage.

Thunderstorm Wind, Lonoke

When
April 24, 10:36 PM CST
Where
Lonoke County, 0.89 mi NE of Jacksons Store
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.990, -91.870

Widespread trees and power lines were downed east of Cabot on Highway 31 and Jackson Rd.

Thunderstorm Wind, Lonoke

When
April 24, 10:36 PM CST
Where
Lonoke County, 0.89 mi SE of Ward
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.020, -91.960

The Emergency Manager reported multiple large trees knocked over onto two houses with minor structural damage.

Thunderstorm Wind, Lonoke

When
April 24, 11:41 PM CST
Where
Lonoke County, 0.69 mi S of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.910, -91.880

Trees fell across Highway 236 one mile SSW of Woodlawn, blocking the road.

Thunderstorm Wind, Bradley

When
April 25, 12:30 AM CST
Where
Bradley County, 0.58 mi E of Farmville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.530, -92.170

A large tree was blown down on Bradley County Road 34.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882532, 882533, 882534, 882535, 882544, 882536, 882537, 882538, 882539, 882540, 882541, 882545, 882542, 882543.